Visual dysfunction in patients receiving vigabatrin: Clinical and electrophysiologic findings

N. R. Miller, M. A. Johnson, S. R. Paul, C. A. Girkin, J. D. Perry, M. Endres, G. L. Krauss

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Vigabatrin is an antiepileptic drug that, although relatively well tolerated, is associated with visual field constriction and other visual disturbances of unclear origin. Methods: We performed a complete neuroophthalmologic examination and electrophysiologic studies on 39 patients receiving vigabatrin and on 11 control patients. Results: Nearly 50% of patients receiving vigabatrin had constricted visual fields compared with control patients. Some of the vigabatrin patients also had reduced visual acuity and abnormal color vision. In addition, most vigabatrin patients had abnormal electroretinographic results, the severity of which correlated strongly with the degree of visual field constriction. Conclusions: Vigabatrin can cause electrophysiologic evidence of retinal dysfunction and clinically detectable disturbances of visual sensory function.

Original languageEnglish (US)
Pages (from-to)2082-2087
Number of pages6
JournalNeurology
Volume53
Issue number9
StatePublished - Dec 10 1999

Keywords

  • Electroretinogram
  • Perimetry
  • Seizures
  • Vigabatrin
  • Visual fields
  • γ- Aminobutyric acid

ASJC Scopus subject areas

  • Clinical Neurology

Fingerprint Dive into the research topics of 'Visual dysfunction in patients receiving vigabatrin: Clinical and electrophysiologic findings'. Together they form a unique fingerprint.

Cite this